MAUDE Adverse Event Report: BRAINLAB AG ALIGNMENT SOFTWARE CRANIAL (VERSION 2.0); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG ALIGNMENT SOFTWARE CRANIAL (VERSION 2.0); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22884-02A
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/15/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since a biopsy was performed in a different path and location in the brain than anticipated and planned with the brainlab navigation involved, despite according to the surgeon (treating clinician): - the purpose of this surgery was to receive a diagnostic sample, not to remove or treat the lesions.- the outcome of the revision surgery was successful as intended, using the existing burr hole in the skull from the original surgery, with the desired pathological sample retrieved.- there was no direct (or increased) risk of harm to a critical structure due to the deviating brain biopsy at the original surgery.- there was no harm or negative effect to the patient due to the deviating biopsy, and also not due to the repeat surgery/anesthesia of ca.5 to 5.5 hours - while at the original surgery there were no changes done to the planned procedure, with correspondingly no prolong of the original surgery/anesthesia.- there were further no remedial actions necessary, done or planned for this patient.There was also no prolong of hospitalization.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause of the biopsy location and path, in the skull and in the brain, performed with the aid of navigation, deviating shifted by ca.5mm medial from planned/intended, is: - a not adequate distribution and collection method of surface registration points acquired by the user for the patient anatomy registration to navigation, not following brainlab requirements.The navigation data from this surgery shows that registration points were not sufficiently distributed on the required distinctive (bony) surfaces, i.E.Not sufficiently on both sides of the patient's face and not in the region of interest, and some points were acquired too quickly with the softouch resulting in point acquisition above the skin surface, which shall be avoided.This caused the navigation software to not find an as accurate as desired match, for this specific procedure, between the pre-operative image dataset and the actual patient anatomy, in the region of interest.Apparently, the resulting deviation between the actual patient anatomy location during the surgery and the registered pre-operative patient image scan displayed by the navigation for instrument position visualization was not recognized by the user with the required thorough navigation accuracy verification of the registration, nor with the necessary continued verification of navigation accuracy after draping, and throughout the procedure before and during performing significant invasive surgical actions.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
A cranial surgery for a biopsy of lesions in the brain, located on the right side near the posterior fossa and with a size of ca.17mm, has been performed with the aid of the brainlab alignment software cranial 2.0.1 pass and 4 samples within the same path were intended.The surgeon detected from a post-operative ct scan, that the biopsy path and location had deviated shifted by ca.5mm medial from its intended/planned location, and the desired diagnostic sample was not retrieved at this surgery.A revision surgery was scheduled to retrieve the desired pathological sample and took place on (b)(6) 2024.According to the surgeon (treating clinician): - the purpose of this surgery was to receive a diagnostic sample, not to remove or treat the lesions.- the outcome of the revision surgery was successful as intended, using the existing burr hole in the skull from the original surgery, with the desired pathological sample retrieved.- there was no direct (or increased) risk of harm to a critical structure due to the deviating brain biopsy at the original surgery.- there was no harm or negative effect to the patient due to the deviating biopsy, and also not due to the repeat surgery/anesthesia of ca.5 to 5.5 hours - while at the original surgery there were no changes done to the planned procedure, with correspondingly no prolong of the original surgery/anesthesia.- there were further no remedial actions necessary, done or planned for this patient.There was also no prolong of hospitalization.

Brand Name
ALIGNMENT SOFTWARE CRANIAL (VERSION 2.0)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
markus hofmann
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key20926656
Report Number8043933-2024-00083
Device Sequence Number14728898
Product Code HAW
UDI-Device Identifier04056481144487
UDI-Public04056481144487
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K223864
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 12/13/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22884-02A
Device Catalogue Number22887
Device Lot NumberSW V. 2.0.1
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/18/2024
Initial Report FDA Received Date12/13/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/01/2024
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown